Bilateral blindness due to anti-tubercular treatment: A rare presentation

Bhandary, Sulatha V and Sehgal, Akshay and Rao, Krishna A and Kusumgar, Pallak and Thanusubramanian, Harish (2016) Bilateral blindness due to anti-tubercular treatment: A rare presentation. Asian Journal of Pharmaceutical and Clinical Research, 9 (2). pp. 1-2. ISSN 0974-2441

[img] PDF
00005171.pdf - Published Version
Restricted to Registered users only

Download (428kB) | Request a copy

Abstract

Ethambutol and isoniazid (INH) are antimicrobial agents used in the treatment of tuberculosis. Optic neuropathy is a well-recognized toxic effect of these drugs, usually manifesting as a decrease in visual acuity and deficits in color vision. This study presents the case of a 75-year-old male diagnosed of spinal tuberculosis, who developed irreversible bilateral optic neuropathy causing complete blindness induced by ethambutol and INH. Ophthalmologic examination revealed sluggish pupillary reactions and optic disc pallor in both eyes. Visual evoked potential and magnetic resonance imaging brain complemented the confirmation of the diagnosis.

Item Type: Article
Uncontrolled Keywords: Ethambutol; Isoniazid; Optic neuritis; Tuberculosis.
Subjects: Medicine > KMC Manipal > Ophthalmology
Medicine > KMC Manipal > Pharmacology
Depositing User: KMC Library
Date Deposited: 09 Oct 2018 04:14
Last Modified: 09 Oct 2018 04:14
URI: http://eprints.manipal.edu/id/eprint/152116

Actions (login required)

View Item View Item